Texas, 2020

Flash Flooding and Hail in Texas, May 25 to 26, 2020

May 25 to 26, 2020 · NWS BRO · 4 events in 1 county or zone

A couple of supercells and isolated to thunderstorms developed in Starr County in advance of a late season cold front bringing hail to the area. As the cold front passed through, more thunderstorms developed along the front bringing strong winds and heavy rain across the Rio Grande Plains and upper Rio Grande Valley, with hail and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A couple of supercells and isolated to thunderstorms developed in Starr County in advance of a late season cold front bringing hail to the area. As the cold front passed through, more thunderstorms developed along the front bringing strong winds and heavy rain across the Rio Grande Plains and upper Rio Grande Valley, with hail and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 25, 5:57 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 25, 5:57 PM CST, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
657 PM CDT Mon May 25 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Current radar imagery shows areas of conv firing to
the W and NW of the RGV airports early this evening. Satl imagery
shows generally VFR conditions prevailing outside of the conv with
high level cirrus blowing off to the east. A surface boundary has
drifted into the NE sections of Deep South TX and will likely
remain a focusing mechanism for conv across the region later this
evening through Tues AM. Expect VFR to MVFR ceilings to prevail
initially in the current OOZ TAF set. Aviation conditions will
then likely degrade pretty quickly later this evening as CAMS
guidance pushes a pretty large conv complex through the RGV
overnight. A 500 mb trough axis will then clear through the area
late on Tues which will likely improve the aviation conditions
after 00Z Wed allowing for better chcs at VFR ceilings/vsbys.

&&

.PREV DISCUSSION... /issued 340 PM CDT Mon May 25 2020/

..Slight risk of severe weather across portions of Deep South
Texas tonight through Tuesday morning...
..Heavy rainfall potential continues across Deep South Texas
through Tuesday morning...

SHORT TERM (Now through Tuesday Night): A deep mid to upper
level trough will continue to edge into the Central U.S. today and
deepen into the southern plains tonight into Tuesday. A cutoff
low forms at the base of this trough on Tuesday and sets up over
central Texas.

This morning's sounding showed ample instability with CAPE near 3000
J/kg at BRO and negligible CIN. With surface moisture continuing to
stream in from the Gulf over the region today and this ample
instability in place, the atmosphere over Deep South Texas and the
Rio Grande Valley is primed for convection. A vort max will rotate
around the base of the trough this evening as a weak cold front
approaches the region. These surface and upper level forcings will
provide all that's needed to spark convection across central and
southern Texas this evening and into tonight. Models show that the
initially discrete cells form and then merge into an MCS in south
central Texas, which then bows out and moves through Deep South
Texas and the RGV late tonight into Tuesday morning. However, the
last couple runs of the HRRR show two separate systems forming this
evening, one near San Antonio near the cold front and the other
across Zapata and Webb Counties. Both of these systems would pass
through late tonight into tomorrow morning. Regardless of if there
is one main system or two, there is a potential for severe
thunderstorm winds, hail, and isolated flash flooding.

The Storm Prediction Center (SPC) has a slight risk for severe
weather across all of Deep South Texas and the Rio Grande Valley for
tonight and most of our area in a marginal risk for Tuesday morning.
The primary threats include damaging wind and hail with these
storms. In addition to the severe weather threat, the Weather
Prediction Center (WPC) has included all of Deep South Texas and the
Rio Grande Valley in a marginal risk for excessive rainfall tonight
through Tuesday. This means that isolated flash flooding will be
possible as these storms move through the area during the short
term. WPC's Day 1-2 QPF shows most of Deep South Texas receiving
1.00" to 3.00" of total rainfall through 7 AM CDT Wednesday, but
locally higher amounts are possible.

Tonight's temperatures will be similar to what we saw last night
with lows generally be in the lower to mid 70s, and Tuesday night
will be slightly cooler behind the front with lows in the upper 60s
and lower 70s. Tomorrow afternoon will be warm, but slightly cooler
than normal with high temperatures in the mid to upper 80s.

LONG TERM (Wednesday through Monday): The global models are in
fairly good agreement with the 500mb low/trough across northeast
and east Texas Wednesday. The northwest flow aloft across the
western half of the state will bring drier air aloft across south
Texas and low to mid level moisture will diminish across the area
as a result. Subsidence will continue across southwest Texas
Thursday with the upper level low/trough across Arkansas into
Louisiana. The rest of the forecast period is dependent on the
development of a 500mb shortwave trough or 500mb low developing
across southwest Texas Thurs night and there are differences
between the GFS and ECMWF with the location of the upper feature
Friday but they both prog relatively high rain chances Friday. Low
to mid level moisture is expected to remain high across northeast
Mexico into the Rio Grande Valley through the weekend into early
next as a shear axis develops along the Texas coast Saturday
between the 500mb ridge across the southwest United States and the
500mb ridge across the eastern Gulf of Mexico. In addition...the
global models prog a 500mb low/inverted trough across northern
Mexico. That upper level feature is expected to move slowly
westward through the rest of the forecast period and rain chances
should gradually diminish through Sunday into Monday as the upper
level ridge across the southern plains Sunday amplifies across
east Texas.

MARINE (Now through Tuesday Night): Buoy 42020 is reporting seas
near 3 feet and southeast winds around 10 knots. Showers and
thunderstorms will be possible tonight through mid-day Tuesday as a
weak cold front approaches the area. These storms could bring strong
winds and frequent cloud-to-water lighting. Localized winds and seas
will likely be affected by any outflows produced by any strong
storms that may develop. Winds and seas will gradually subside
Tuesday night.

Wednesday through Saturday...Light north to northeast winds will
prevail across the coastal waters Wednesday with surface high
pressure across the northwest Gulf of Mexico. Winds will veer to
the southeast Wed night and increase as the surface ridge across
the western Gulf of Mexico moves weakens and low pressure across
west Texas allows the pressure gradient to increase across the
lower Texas coast. Light to moderate southeast winds Wed night
will veer to the south to southeast Thursday. A convective frontal
boundary is expected to move through the coastal waters Friday and
winds will shift to the northwest and increase in the wake of the
front. Moderate to strong northwest winds Friday morning will
become light and variable Friday evening with a weak coastal
trough developing across the western Gulf. Weak coastal troughing
is expected to continue across the western Gulf Saturday and winds
will remain light and variable across the coastal waters as a
result.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Tuesday morning for TXZ256-257-351.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...60
Long Term/Upper Air/Graphicasts...65/56
Hazardous weather outlook, May 25, 5:22 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
622 PM CDT Mon May 25 2020

TXZ248>257-351-353-262330-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
622 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms will be possible across
all of Deep South Texas tonight. Large hail, damaging winds and
heavy rainfall can be expected with thunderstorms. The main timing
across the northern ranchlands will likely be after 8 PM. If
storms can hold together into the Rio Grande Valley, it would
likely be after 12 AM.

Minor coastal flooding will likely continue along the lower Texas
coast through 12 AM CDT tonight. Water will run up to near the
dunes along thin beaches.

There is a high risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms will be possible into Tuesday for
mainly the Rio Grande Valley and coastal areas of Deep South
Texas. Large hail, damaging winds and heavy rainfall may accompany
any thunderstorms that develop.

An elevated risk of rip currents is possible at the local beaches
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight due to severe weather
potential.

GMZ130-132-135-150-155-170-175-262330-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
622 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms will be possible
overnight tonight into Tuesday morning. Large hail, dangerous
winds and waterspouts may accompany any thunderstorms that
develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms will be possible into Tuesday.
Large hail, dangerous winds and waterspouts may accompany any
thunderstorms that develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight due to severe weather
potential.

In the hours before

Special weather statement, May 25, 6:41 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Brownsville TX
741 PM CDT Mon May 25 2020

TXZ252-260130-
Starr TX-
741 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STARR AND SOUTHERN
ZAPATA COUNTIES UNTIL 830 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Roma, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm. A Severe Thunderstorm Warning may be needed soon.

Locations impacted include...
Rio Grande City, Roma, Escobares, Garciasville, La Rosita, Los
Alvarez, Fort Ringgold County Park, Garceno, Falcon Dam and Starr
County Sheriffs Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2657 9917 2662 9910 2642 9860 2630 9875
      2632 9874 2633 9875 2633 9878 2637 9880
      2635 9890 2639 9893 2637 9895 2640 9896
      2639 9901 2641 9904 2640 9906 2640 9908
      2643 9911 2648 9909 2652 9913 2654 9917
TIME...MOT...LOC 0040Z 203DEG 19KT 2624 9903

CB
Special weather statement, May 25, 6:59 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Brownsville TX
759 PM CDT Mon May 25 2020

TXZ248-249-260145-
Jim Hogg TX-Zapata TX-
759 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JIM HOGG AND
NORTHEASTERN ZAPATA COUNTIES UNTIL 845 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thompsonville, or 14 miles northeast of Bustamante, moving southeast
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bustamante, Escobas, Randado and Thompsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
Deep South Texas.

LAT...LON 2727 9883 2703 9873 2694 9912 2727 9914
TIME...MOT...LOC 0059Z 336DEG 11KT 2718 9900

CB

The radar

The Brownsville radar (KBRO), 150 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Starr

When
May 25, 7:18 PM CST to 7:22 PM CST
Where
Starr County, 0.62 mi W of Rio Grande City
Measured
1.5 in hail
Reported by
Public
Coordinates
26.380, -98.830

Social media public reported ping pong sized hail in Starr County.

Hail, Starr

When
May 25, 7:20 PM CST to 7:22 PM CST
Where
Starr County, 0.69 mi N of Los Saenz
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
26.410, -99.000

Hail with a diameter of 2 inches was reported by the Roma City Police Department.

Flash Flood, Starr

When
May 26, 2:21 AM CST to 4:00 AM CST
Where
Starr County, 0.62 mi W of Rio Grande City to 0.93 mi W of Rio Grande City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
26.380, -98.830

Starr County Sheriffs Office reported floodwater entering at least 10 homes on the west side of Rio Grande City when an arroyo overspilled its banks in the neighborhood. Damage values are estimated.

Flash Flood, Starr

When
May 26, 2:39 AM CST to 4:00 AM CST
Where
Starr County, 0.62 mi W of Rio Grande City to 0.74 mi N of Rio Grande City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
26.380, -98.830

Starr County Sheriffs Office reports floodwater entering at least one home in east central Rio Grande City as a nearby Arroyo overspilled its banks and combined with heavy rainfall to flood city roads. An estimated 1 to 2 feet of fast flowing water impacting U.S. highway 83 on the east side of Rio Grande City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898045, 898046, 898043, 898044.